Louisiana, 2015

Hail in Louisiana, December 25, 2015

December 25, 2015 · NWS SHV · 1 event in 1 county or zone

An unseasonably warm airmass engulfed the Lower Mississippi Valley on Christmas Day and weak disturbances embedded in a strong southwest flow aloft pattern across the Southern Plains resulted in the development of a few strong thunderstorms across portions of Northwest Louisiana. One of these storms produced nickel sized hail in Winn Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An unseasonably warm airmass engulfed the Lower Mississippi Valley on Christmas Day and weak disturbances embedded in a strong southwest flow aloft pattern across the Southern Plains resulted in the development of a few strong thunderstorms across portions of Northwest Louisiana. One of these storms produced nickel sized hail in Winn Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 25, 3:21 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 25, 3:21 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 PM CST FRI DEC 25 2015

.DISCUSSION...
A QUASI STNRY FRONT HAS SLOWLY SHIFTED TOWARDS CENTRAL LA...WITH
SCT TO BKN BAND OF CONVECTION ALONG BOUNDARY. HOWEVER...THIS
BOUNDARY WILL SOON BEGIN TO RETURN NWD AS A WARM FRONT WITH
SCATTERED CONVECTION EXPECTED OVERNIGHT. AREAS NOT AFFECTED BY
RAINFALL WILL LIKELY SEE AT LEAST PATCHY FOG...AS SOME AREAS NEVER
LOST FOG COMPLETELY DURG THE DAYTIME TODAY. THE COMBINATION OF A
STG COLD FRONT AND APPROACHING VERY DEEP CLOSED LOW FROM THE
WEST...WILL BRING VERY HEAVY RAINFALL FROM OK SLOWLY INTO THE
INTERSTATE 30 CORRIDOR EARLY SATURDAY. HAVE EXPANDED FLASH FLOOD
WATCH...BEGINNING AT NOON SATURDAY...TO INCLUDE SOUTH CENTRAL AR.
AREAS IN FLASH FLOOD WATCH ARE EXPECTING AT LEAST 3 TO 4 INCHES OF
RAIN THRU SUNDAY NIGHT....WITH MUCH HEAVIER AMOUNTS POSSIBLE IN
AND NEAR SE OK. DRY SLOTTING INTO EAST TX ON MONDAY WILL QUICKLY
DIMINISH CONVECTION EASTWARD WITH MUCH DRIER AND COOLER CONDITIONS
EXPECTED THROUGHOUT THE WEEK...SAVE FOR SOME WEAK ISENTROPIC LIFT
MID WEEK OVER SOUTHERN PORTIONS OF THE AREA. HOWEVER...ANY
RAINFALL DURG THIS TIME NOT EXPECTED TO BE SIGNIFICANT./VII/.

&&

.PREV DISCUSSION... /ISSUED 1128 AM CST FRI DEC 25 2015/

AVIATION...
A MIXED BAG OF VSBYS...CEILINGS AND WX WAS PRESENT THIS LATE HOUR
OF THE MORNING ON CHRISTMAS DAY AND CONDITIONS DEPENDED GREATLY ON
WHAT SIDE OF A STALLED FRONTAL BOUNDARY YOU WERE ON. THE FRONTAL
BOUNDARY WAS LOCATED NEAR A LFK...SHV...ELD LINE AND IS NOT
EXPECTED TO MOVE MUCH FOR THE REMAINDER OF THE DAY. CONDITIONS IN
ADVANCE OF THE BOUNDARY NEAR THE LFK/MLU TERMINALS WERE MOSTLY
MVFR WHILE CLOSER TO THE BOUNDARY AT THE SHV/ELD TERMINAL...
CEILINGS VARIED FROM LIFR AT THE SHV TERMINAL TO MVFR AT ELD.
MEANWHILE IN THE WAKE OF THE FRONT ACROSS NE TX INTO SW AR...
AGAIN A MIXED BAG OF CEILINGS WERE PRESENT...ANYTHING FROM VFR
AT THE TYR TERMINAL...TO IFR AT GGG TO MVFR AT TXK.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THROUGH THE DAY ALONG THE FRONTAL BOUNDARY. WILL HAVE TO
HIT THIS WITH AN AMENDMENT IF NECESSARY IF ANY TSRA GETS CLOSE.
OTHERWISE...THE STALLED BOUNDARY WILL BEGIN TO LIFT BACK TO THE
NORTH LATE TONIGHT. THUS...EXPECTING A RETURN TO IFR CEILINGS AND
3-5 MILE VSBYS PREVAILING WITH THE POSSIBILITY OF MUCH LOWER
CEILINGS AND VSBYS IN A FEW LOCATIONS.

13

PREV DISCUSSION... /ISSUED 1053 AM CST FRI DEC 25 2015/

DISCUSSION...
STG BUT SLOW MOVG QUASI STNRY FRONTAL BOUNDARY GENERALLY NEAR
I-20. DRIER AIR ALOFT FROM THE WEST AND OVERALL CONVECTIVE
COVERAGE ACROSS NORTH LA ON THE DECREASE...EVEN NEAR THE BOUNDARY.
HAVE LOWERED POPS FROM 10 PERCENT NW CWA TO 40 PERCENT SE
SECTIONS THIS AFTN. HAVE ALSO ADJUSTED TEMPS...KEEPING AFTN HIGHS
IN MID TO UPPER 60S NORTH OF BOUNDARY...AND GIVEN CURRENT TEMP
TRENDS...HAVE RAISED HIGHS ACROSS NORTH CENTRAL LA SLIGHTLY...TO
THE LOWER 80S. DID NOT ADD FOG AS THINKING ONGOING FOG FROM EAST
TX LAKES TO NW LA...WILL DIMINISH IN NEXT HOUR OR TWO.

VII

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  80  67  73 /  30  50  60 100
MLU  67  79  69  77 /  50  20  50  90
DEQ  56  75  59  63 /  50  90 100 100
TXK  61  76  63  67 /  40  70  80 100
ELD  63  77  68  72 /  40  50  60 100
TYR  66  78  60  65 /  40  70 100 100
GGG  67  80  62  68 /  30  50  80 100
LFK  68  80  67  71 /  30  50  80  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR ARZ050-051-059>061-070>073.

LA...NONE.
OK...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR OKZ077.

TX...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR TXZ096-097-108>112-124>126-136>138-149-150.

&&
Hazardous weather outlook, Dec 25, 12:06 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 PM CST FRI DEC 25 2015

ARZ050-051-059-060-070-071-OKZ077-TXZ096-097-108>112-124>126-
136>138-149-150-261815-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-LAFAYETTE-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
1206 PM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A FLASH FLOOD WATCH GOES INTO EFFECT SATURDAY AFTERNOON AND
CONTINUES INTO EARLY MONDAY. SCATTERED TO NUMEROUS SHOWERS WITH
EMBEDDED THUNDERSTORMS WILL DEVELOP ON SATURDAY AS THE WARM SECTOR
BUILDS BACK NORTHWARD. A STRONG COLD FRONT WILL APPROACH BY
SUNDAY...ALONG WITH A DEEP UPPER LOW. THIS MAY BRING PERIODS OF
HEAVY RAINFALL UNTIL THE COLD FRONT MOVES BY EARLY ON MONDAY. SOME
OF THESE STORMS MAY BE SEVERE WITH HAIL AND STRONG TO DAMAGING
WIND GUSTS...ALONG WITH HEAVY RAINFALL AT TIMES. FLASH FLOODING IS
POSSIBLE...ALONG WITH A RENEWED THREAT FOR FLOODING ALONG OUR AREA
RIVERS AND LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED UNTIL THE
WEEKEND.

ARZ061-072-073-LAZ001>006-010>014-017>022-TXZ151>153-165>167-
261815-
NEVADA-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-
WINN-GRANT-CALDWELL-LA SALLE-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-
1206 PM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE AND
BRIEF HEAVY RAIN IS ALSO POSSIBLE. HOWEVER...MOST STORMS WILL
REMAIN BELOW SEVERE LIMITS AND FLOODING WILL NOT BE A CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

WE CAN EXPECT A LULL IN RAINFALL AREAS...AS THIS STATIONARY FRONT
LIFTS FARTHER NORTH ON SATURDAY. THEN...A MUCH STRONGER COLD
FRONT ON APPROACH EARLY SUNDAY...ALONG WITH A DEEP UPPER
LOW...WHICH WILL BRING BACK NUMEROUS THUNDERSTORMS TO THE AREA
LATE SATURDAY...AND CONTINUE SUNDAY INTO EARLY MONDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH HEAVY RAINFALL AT TIMES. FLASH
FLOODING IS POSSIBLE...AND RENEWED THREAT FOR FLOODING ALONG OUR
AREA RIVERS AND LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED UNTIL LATE THIS
WEEKEND.

VII

The radar

The Ft Polk radar (KPOE), 115 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winn

When
December 25, 4:54 PM CST
Where
Winn County, 4.87 mi N of Dodson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.150, -92.660

Nickel sized hail was reported north of the Dodson community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606607.